Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 73, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 5, 1999, 3:05 PM EDT for Worcester County, Massachusetts. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 1999, 3:05 PM EDT (19:05 UTC)
- Expired
- Aug 5, 1999, 3:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Worcester County, MA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:08 PM EDT | Hail 1 | Gardner, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KBOX 051908 RRA
SVRBOS
MAC027-051945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
305 PM EDT THU AUG 5 1999
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
INCLUDING FITCHBURG
* UNTIL 345 PM EDT.
* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR GARDNER MOVING EAST AT 15 MPH.
* OTHER LOCATIONS WITHIN THE PATH OF THIS STORM INCLUDE WESTMINSTER
AND LUNENBURG.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDpOWS.
$$
AN/RMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:57 AM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 5, 9:57 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
957 AM EDT THU AUG 5 1999
RADAR EXPECTED RTS ARD 1130 AM.
SVR: PER 1210Z SPC AND GRAPHICS..ISO SVR POSS. 12Z APPEARS A LITTLE
WETTER THAN MODELED BY 00Z ETA AND 00Z ETA FCST WAS QUITE
UNSTABLE THIS AFTN WITH TT NR 54 AND PLENTY OF INSTABILITY WITH
PLENTY OF WIND ALOFT. WHILE DRY AIR MAY MITIGATE SVR THREAT
AM STILL CONCERNED FOR WIND DAMAGE. BLV WE REACH MAX OF 85-87F
THIS AFTN WITH SFC TDS IN MID 60S WITH THREAT OF TSTMS
STARTING WEST MASS EARLY AFTN AND REACHING COAST IN DYING OUT
PHASE ARD 00Z.
CONVECTIVE TEMP IS NR 82F. TROP AND EL ARD 34-35K WITH MPL
43K...WBZ ARD 10K WITH PW ABT 1.3 AND STM INFLOW ARD 25KT.
COORD ALY ON WORDING OF ANY THREAT. NO SPS.
.BOX...NONE.
DRAGIn the hours before
Local storm report, Aug 5, 2:04 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
204 PM EDT THU AUG 05 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM SUDBURY MA .75 INCH HAIL
08/05/99 MIDDLESEX DIME TO NICKEL SIZED HAIL
REPORTED BY FIRE DEPT
SUDBURY FLATSThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:03 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 42 min |
| Aug 5, 3:33 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth | 42 min |
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 51 min |
| Aug 5, 3:56 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 49 min |
| Aug 5, 4:19 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 41 min |
| Aug 5, 5:14 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 46 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.